Idaho, 2022

Damaging Wind in Idaho, July 15, 2022

July 15, 2022 · NWS PIH · 1 event in 1 county or zone

A 63 mph wind gust occurred at Monida Pass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 63 mph wind gust occurred at Monida Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 15, 1:26 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 1:26 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
226 PM MDT Fri Jul 15 2022

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
Another round of isolated to scattered showers and thunderstorms is
still expected this afternoon and evening for most of the CWA.
Widespread cloud cover has held fledgling updrafts in check so far
early this afternoon, but satellite trends show the back/west edge
of the cloud shield approaching Burley and Mackay, and the latest
runs on the high-res model suite still say we're a go between 3 PM
and 4 PM. Primary threats remain strong wind gusts in excess of 50
MPH and plenty of lightning. Pea to dime size hail remains a
lesser/secondary threat, but we have received reports of such each
of the last two days in the stronger cores. An isolated severe
thunderstorm or two again cannot be ruled out. Thunderstorm
threat/coverage should be much less Sat afternoon/evening, although
enough to still warrant a mention in the forecast, and we continue
to broadbrush light 15-25% PoPs into the grids especially over mntn
areas as the NBM is holding too dry. While the heat (90s) continues
each day, we may have to wait until Sun for our next shot at
approaching Heat Advisory criteria per our HeatRisk guidance, with
potentially poor overnight/AM recovery Sat night into Sun AM as
well. 01

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
Next disturbance reaches PacNW coast during the day Sunday,
centered near Seattle. Moisture drawn north through the Great
Basin will be sufficient for thunderstorm development during the
day. Given trends with recent days, anticipate forecast
precipitation chances to increase through the weekend. Disturbance
slides east along the Canadian border Monday. Strong surface
gradient and mid-level flow look sufficient for breezy- windy
conditions daytime Monday. Have nudged wind speeds upwards above
NBM toward 90th percentile and GFS guidance. Ridge struggles to
rebound Tuesday, with moisture remaining pooled through the Great
Basin but remaining just south of the state. There could be better
chances for moisture drawn north into the region Wednesday
through the remainder of the week, depending on how the ridge
redevelops and speed/depth of next incoming PacNW disturbance. GFS
and ECMWF remain in disagreement with depth and speed of next
feature. GFS is slightly faster and draws enough moisture north
for thunderstorms by Thursday. Latest ECMWF holds trough off coast
and deepens southerly flow enough to support moisture pulled
north but does not have enough oomph to generate convection across
East Idaho even Friday. Ensemble clusters pick up on the
deviations, and given the uncertainty this far out, continued
forecast in line with National Blend. DMH

&&

.AVIATION...
Another round of thunderstorms are on tap for this afternoon and
evening as a disturbance works through the region.
KBYI/KPIH/KIDA/KDIJ remain the terminals with the greatest TS impact
today, with strong potential for wind gusts over 40kts. Activity
should shift east and dissipate through the evening, with skies
clearing overnight. Winds return to a generally terrain driven and
light regime overnight. DMH

&&

.FIRE WEATHER...
Red Flag Warning continues today for ID Fire Zones 413 and 427 for
scattered thunderstorm coverage. Expect development today to follow
trend similar to yesterday, with storms firing along a line
generally from the Southern Sawtooth NF northeast toward the Teton
Valley. Moisture availability is slightly better today than
yesterday, so locally heavy rains will be possible, though strong
gusty winds and small hail remain primary threats. Disturbance
helping with thunderstorm development today shifts east overnight,
allowing for drier and more stable airmass to filter into the region
for Saturday. There is still a low to moderate threat for isolated
thunderstorms, mainly for the highlands east of I-15 and along the
WY border. Another disturbance approaches the region through the
Pacific NW Sunday. Moisture surges north again, with potential for
increased coverage mainly from the Southern Sawtooth NF
north/northeast through the Snake Plain toward the Targhee NF. That
disturbance shifts east with drier and windier conditions expected
on Monday. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ413-427.

&&

In the hours before

Local storm report, Jul 15, 11:24 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1224 PM MDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 E LUND                42.65N 111.87W
07/14/2022  E0.25 INCH       CARIBOU            ID   PUBLIC

            ALSO, 0.63 INCHES OF RAIN MEASURED IN 15-20
            MINUTES AS THE STORM MOVED THROUGH. REPORT
            VIA NWS POCATELLO FACEBOOK PAGE.

&&

KSMITH
Local storm report, Jul 15, 11:26 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1226 PM MDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     LIGHTNING        1 NW CHUBBUCK           42.93N 112.48W
07/14/2022                   BANNOCK            ID   FIRE DEPT/RESCUE

            UPDATED...A LIGHTNING STRIKE KNOCKED A
            PORTION OF A LARGE TREE ONTO POWER LINES,
            TOOK THE POWER LINES DOWN, AND LIT THE TREE
            ON FIRE ALONG HAWTHORNE RD. INFORMATION
            COLLECTED FROM PUBLIC REPORTS/PHOTOS ON
            SOCIAL MEDIA AND CHUBBUCK FIRE DEPARTMENT
            DISPATCH.

&&

KSMITH
Local storm report, Jul 15, 1:30 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     18 NNE BERENICE         44.07N 112.84W
07/14/2022  M54 MPH          CLARK              ID   MESONET

            MESONET STATION BLU - BLUE DOME.

0434 PM     TSTM WND GST     DUBOIS                  44.18N 112.23W
07/14/2022  M62 MPH          CLARK              ID   PUBLIC

            PRIVATE WEATHER STATION. NEAR THE
            INTERSECTION OF MAIN ST AND OAKLEY AVE. PEAK
            GUST TO 62.4 MPH.

0439 PM     TSTM WND GST     9 W BLACK PINE          42.04N 113.15W
07/14/2022  M65 MPH          CASSIA             ID   MESONET

            MESONET STATION MOFI1 - MOBURG CANYON.

0441 PM     TSTM WND GST     POCATELLO AIRPORT       42.92N 112.57W
07/14/2022  M53 MPH          POWER              ID   ASOS

            ASOS STATION KPIH - POCATELLO REGIONAL
            AIRPORT. THUNDERSTORM OUTFLOW WINDS.

0500 PM     TSTM WND GST     4 W LAVA HOT SPRINGS    42.62N 112.09W
07/14/2022  M52 MPH          BANNOCK            ID   DEPT OF HIGHWAYS

            ITD RWIS STATION ITD11 - TOPAZ ALONG US-30.

0500 PM     TSTM WND GST     3 E IDAHOME             42.41N 113.32W
07/14/2022  M51 MPH          CASSIA             ID   DEPT OF HIGHWAYS

            ITD RWIS STATION ITD 48 - IDAHOME
            INTERCHANGE.

0500 PM     TSTM WND GST     2 NW POCATELLO          42.90N 112.50W
07/14/2022  M48 MPH          BANNOCK            ID   MESONET

            MESONET STATION FW4083.

0515 PM     TSTM WND GST     2 SW LUND               42.63N 111.92W
07/14/2022  M55 MPH          CARIBOU            ID   DEPT OF HIGHWAYS

            ITD RWIS STATION ITD27 FISH CREEK SUMMIT
            ALONG US-30.

0520 PM     HAIL             LAVA HOT SPRINGS        42.62N 112.01W
07/14/2022  E0.50 INCH       BANNOCK            ID   PUBLIC

            HAIL SIZE ESTIMATED. VERY HEAVY RAIN ALSO
            REPORTED. VIA NWS POCATELLO FACEBOOK PAGE.
            TIME ESTIMATED BASED ON RADAR AND AREA
            REPORTS.

0521 PM     TSTM WND DMG     CHUBBUCK                42.92N 112.47W
07/14/2022                   BANNOCK            ID   FIRE DEPT/RESCUE

            WIRES DOWN AND DEBRIS IN THE ROAD NEAR THE
            INTERSECTION OF YELLOWSTONE AVE AND WARD DR.

0526 PM     LIGHTNING        1 NW CHUBBUCK           42.93N 112.48W
07/14/2022                   BANNOCK            ID   FIRE DEPT/RESCUE

            UPDATED...A LIGHTNING STRIKE KNOCKED A
            PORTION OF A LARGE TREE ONTO POWER LINES,
            TOOK THE POWER LINES DOWN, AND LIT THE TREE
            ON FIRE ALONG HAWTHORNE RD. INFORMATION
            COLLECTED FROM PUBLIC REPORTS/PHOTOS ON
            SOCIAL MEDIA AND CHUBBUCK FIRE DEPARTMENT
            DISPATCH.

0534 PM     HAIL             1 E LUND                42.65N 111.87W
07/14/2022  E0.25 INCH       CARIBOU            ID   PUBLIC

            ALSO, 0.63 INCHES OF RAIN MEASURED IN 15-20
            MINUTES AS THE STORM MOVED THROUGH. REPORT
            VIA NWS POCATELLO FACEBOOK PAGE.

0534 PM     TSTM WND GST     7 WNW NEELEY            42.79N 113.00W
07/14/2022  M57 MPH          POWER              ID   PUBLIC

            PRIVATE WEATHER STATION. WIND GUST TO 56.8
            MPH. LOCATED NEAR THE INTERSECTION OF S
            PLEASANT VALLEY RD AND RUSSETT RD.

0605 PM     TSTM WND DMG     2 E REA                 44.48N 111.38W
07/14/2022                   FREMONT            ID   UTILITY COMPANY

            FALL RIVER RURAL ELECTRIC COOPERATIVE
            REPORTS SEVERAL TREES DOWN ON POWER LINES
            JUST SOUTHWEST OF MACKS INN RESULTING IN A
            POWER OUTAGE.

0614 PM     TSTM WND GST     2 SSE BENNINGTON        42.36N 111.31W
07/14/2022  M53 MPH          BEAR LAKE          ID   PUBLIC

            WIND GUST TO 52.6 MPH RECORDED ON PRIVATE
            WEATHER STATION ALONG US-30.

0615 PM     TSTM WND GST     1 NE ABERDEEN           42.95N 112.82W
07/14/2022  M52 MPH          BINGHAM            ID   MESONET

            MESONET STATION ABE - 1 NE ABERDEEN.

0633 PM     TSTM WND GST     7 WSW GRACE             42.54N 111.86W
07/14/2022  M59 MPH          CARIBOU            ID   MESONET

            MESONET STATION GRAI1.

0649 PM     TSTM WND GST     6 SSW HENRY             42.82N 111.56W
07/14/2022  M66 MPH          CARIBOU            ID   PUBLIC

            ID-34 NEAR BLACKFOOT RIVER RD. WIND GUST TO
            66.2 MPH.

&&

KSMITH
Special weather statement, Jul 15, 4:28 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
528 PM MDT Fri Jul 15 2022

IDZ067-160000-
Beaverhead/Lemhi Highlands ID-
528 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northwestern Clark
County through 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Lima, or 25 miles northwest of Dubois, moving east at
35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spencer, Edie School, Monida Pass and Humphrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4457 11224 4454 11221 4430 11215 4432 11273
      4450 11273 4450 11271 4449 11266 4449 11260
      4448 11258 4448 11254 4446 11250 4448 11247
      4446 11243 4445 11239 4449 11236 4454 11235
      4454 11232 4457 11229
TIME...MOT...LOC 2328Z 269DEG 30KT 4442 11262

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

McKaughan

The radar

The Pocatello radar (KSFX), 162 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 15, 4:46 PM MST to 4:55 PM MST
Where
Clark County, 6 mi NW of Humphrey
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.541, -112.316

A thunderstorm outflow wind gust of 63 mph was measured at the Monida Pass ITD mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047836.